Alert archive / Mississippi / Flash Flood Warnings in 2011
Flash Flood Warning 163, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Sep 5, 2011, 5:49 PM CDT for 6 counties in Mississippi. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2011, 5:49 PM CDT (22:49 UTC)
- Expired
- Sep 5, 2011, 7:26 PM CDT
- In force
- 97 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Monroe County, MS, Pontotoc County, MS, Tishomingo County, MS
The radar
The Columbus AFB radar (KGWX), 16 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
700
WGUS54 KMEG 052249
FFWMEG
MSC017-057-081-095-115-141-060145-
/O.NEW.KMEG.FF.W.0163.110905T2249Z-110906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
549 PM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
MONROE COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTH CENTRAL TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 845 PM CDT
* AT 549 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN...
AMORY...FULTON...OKOLONA...VERONA AND TOMBIGBEE STATE PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR BAY SPRINGS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MEMPHIS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3375 8826 3374 8832 3371 8833 3366 8848
3366 8850 3368 8851 3370 8869 3383 8873
3407 8887 3426 8891 3425 8857 3460 8815
$$1 follow-up statement
621
WGUS74 KMEG 060026
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CDT MON SEP 5 2011
MSC017-057-081-095-115-141-060036-
/O.CAN.KMEG.FF.W.0163.000000T0000Z-110906T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TISHOMINGO MS-PONTOTOC MS-MONROE MS-LEE MS-ITAWAMBA MS-CHICKASAW MS-
726 PM CDT MON SEP 5 2011
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
CHICKASAW...ITAWAMBA...SOUTHERN LEE...MONROE...SOUTHEASTERN PONTOTOC
AND SOUTH CENTRAL TISHOMINGO COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3375 8826 3374 8832 3371 8833 3366 8848
3366 8850 3368 8851 3370 8869 3383 8873
3407 8887 3426 8891 3425 8857 3460 8815
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 3:58 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 5, 3:58 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
358 PM CDT MON SEP 5 2011
.DISCUSSION...
TROPICAL DEPRESSION LEE WILL CONTINUE TO MOVE NORTHEAST ACROSS
ALABAMA TONIGHT AND INTO THE SOUTHERN APPALACHAINS ON TUESDAY.
HEAVY RAINBANDS CONTINUE TO IMPACT NORTHEAST MISSISSIPPI AND
PORTIONS OF SOUTHWEST TENNESSEE NEAR THE TENNESSEE RIVER. THIS
SHOULD CONTINUE THROUGH THIS EVENING BEFORE THE HEAVIEST RAINS
MOVE EAST. THE FLASH FLOOD WATCH WILL CONTINUE OVER THESE AREAS
THROUGH 1 AM WITH ANOTHER 1 TO 3 INCHES OF RAINFALL POSSIBLE. THIS
WILL BE ON TOP OF THE 4 TO 10 INCHES WHICH HAS ALREADY FALLEN.
THIS ADDITIONAL RAIN WILL ONLY EXACERBATE ANY ONGOING FLOODING AND
PUSH AREA STREAMS AND RIVERS INTO FLOOD. CAUTION IS ADVISED IF
TRAVELING TONIGHT OVER THESE AREAS. REMEMBER TO NEVER DRIVE
THROUGH FLOODED AREAS. TURN AROUND DONT DROWN.
WINDY NORTH WINDS WILL ALSO CONTINUE OVERNIGHT AS THE PRESSURE
GRADIENT REMAINS TIGHT BETWEEN THE BUILDING SURFACE HIGH OVER THE
PLAINS AND THE REMNANT TROPICAL DEPRESSION LEE. THIS SHOULD KEEP
SUSTAINED WINDS BETWEEN 20 AND 30 MPH...WITH GUSTS UP TO 40 MPH
EXPECTED...ESPECIALLY THIS EVENING. A WIND ADVISORY WILL REMAIN IN
PLACE THROUGH TUESDAY MORNING.
AS THE REMNENTS OF LEE MOVE FURTHER NORTHEAST AND AWAY FROM THE
REGION ON TUESDAY...EXPECT SKIES TO SLOWLY CLEAR FROM WEST TO EAST
AND A SLOW DECREASE IN WIND SPEEDS. CONDITIONS SHOULD REMAIN DRY
OVER THE MID SOUTH TOMORROW. DRY AND PLEASANT WEATHER SHOULD
CONTINUE THROUGH MID WEEK AS SURFACE HIGH PRESSURE BUILDS
OVERHEAD. TEMPERATURES SHOULD REMAIN REFRESHINGLY COOL WITH HIGHS
MAINLY IN THE 70S WITH LOW HUMIDITY.
THE UPPER LEVEL REFLECTION OF LEE WILL BE LEFT BEHIND ACROSS THE
OHIO VALLEY EARLY THIS WEEK AS IT GETS CUT OFF FROM THE MAIN BELT
OF WESTERLY FLOW. THIS FEATURE SHOULD ACTUALLY RETROGRADE BACK
INTO THE MISSISSIPPI VALLEY BY THE END OF THIS WEEK AND NEXT
WEEKEND WITH AN INCREASED CHANCE FOR SHOWERS AND THUNDERSTORMS
RETURNING TO OUR AREA DURING THIS PERIOD. TEMPERATURES SHOULD
REMAIN BELOW SEASONAL AVERAGES THROUGH THE EXTENDED FORECAST
PERIOD.
JLH
&&
.AVIATION...
TROPICAL DEPRESSION LEE CONTINUES TO BE THE MAIN FOCUS FOR TODAYS
18Z TAF CYCLE. TUP CONTINUES TO SEE CIGS NEAR 1K FEET IN LIGHT TO
MODERATE RAIN. KEPT IFR CONDITIONS IN THE TAF THROUGH 00Z FOR TUP. AT
THAT TIME CIGS SHOULD COME UP TO MVFR LEVELS AND RAIN SHOULD BE
EXITING THE AREA. OTHERWISE ACROSS THE REGION...VFR CONDITIONS WILL
PREVAIL FOR THE REMAINDER OF THE MIDSOUTH. WINDS WILL BE A CONCERN AS
SUSTAINED WINDS ON THE ORDER OF 15-20KTS GUSTING TO 30-35KTS IS
EXPECTED AT ALL TAF SITES DUE TO STRONG PRESSURE GRADIENT FORCING
ASSOCIATED WITH TD LEE AND ADJACENT UPPER LEVEL RIDGE TO THE WEST.
CDG
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 56 75 56 76 / 10 0 10 0
MKL 55 74 52 76 / 10 0 10 0
JBR 53 75 54 77 / 10 0 0 0
TUP 57 75 53 77 / 60 10 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR BENTON MS-COAHOMA-
DESOTO-LAFAYETTE-MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-
TUNICA-YALOBUSHA.
WIND ADVISORY UNTIL 10 AM CDT TUESDAY FOR ALCORN-CALHOUN-
CHICKASAW-ITAWAMBA-LEE MS-MONROE-PONTOTOC-PRENTISS-TIPPAH-
TISHOMINGO-UNION.
FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR CHICKASAW-ITAWAMBA-
LEE MS-MONROE-PRENTISS-TISHOMINGO.
TN...WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR CARROLL-CROCKETT-DYER-
FAYETTE-GIBSON-HARDEMAN-HAYWOOD-HENRY-LAKE-LAUDERDALE-
MADISON-OBION-SHELBY-TIPTON-WEAKLEY.
WIND ADVISORY UNTIL 10 AM CDT TUESDAY FOR CHESTER-DECATUR-HARDIN-
HENDERSON-MCNAIRY.
FLASH FLOOD WATCH UNTIL 1 AM CDT TUESDAY FOR HARDIN.
&&Hazardous weather outlook, Sep 5, 3:54 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 354 PM CDT MON SEP 5 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062300- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 354 PM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY REMAINS IN EFFECT THIS EVENING FOR THE ENTIRE MIDSOUTH. SUSTAINED WINDS OF 25 TO 30 MPH WITH GUSTS NEAR 40 MPH ARE POSSIBLE. OTHERWISE...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHEAST MISSISSIPPI AND WEST TENNESSEE UNTIL 1 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WIND ADVISORY WILL REMAIN IN EFFECT FOR PORTIONS OF NORTHEAST MISSISSIPPI AND AREAS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER THROUGH TUESDAY MORNING. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS NEAR 35 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD REPORT RAINFALL TOTALS AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS TENNESSEE. CDG
In the hours before
Local storm report, Sep 5, 3:17 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD 6 N IUKA 34.89N 88.20W
09/04/2011 TISHOMINGO MS BROADCAST MEDIA
TIME IS ESTIMATED. WTVA AND EMERGENCY MANAGER REPORT A
FATALITY DUE TO FLOODING IN COLEMAN STATE PARK NORTH OF
IUKA. VAN DROVE THROUGH WATER AT A LOW WATER CROSSING
TRYING TO GET BACK INTO THE PARK AND WAS WASHED OFF THE
ROAD. 1 MAN DROWNED AND THE OTHER TWO WERE ABLE TO MAKE
IT TO SHORE.
&&
RRHThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 8:10 PM CDT | Flash Flood Warning | MEG | Alcorn, Lafayette, Marshall, Panola, Pontotoc, Prentiss and 6 more | 6 hr |
| Sep 4, 8:24 PM CDT | Flash Flood Watch | MEG | Alcorn, Benton, Calhoun, Chickasaw, Coahoma, Itawamba and 14 more | 26 hr |
| Sep 4, 10:32 PM CDT | Flash Flood Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union | 23 hr |
| Sep 5, 1:45 AM CDT | River Flood Warning | MEG | Lafayette, Marshall, Union | 9 hr |
| Sep 5, 2:08 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lafayette, Lee, Monroe and 2 more | 16 hr |
| Sep 5, 8:10 AM CDT | Flash Flood Warning | MEG | Calhoun, Lafayette, Lee, Panola, Pontotoc, Prentiss and 3 more | 6 hr |
| Sep 5, 8:19 AM CDT | Flash Flood Warning | MEG | Alcorn, Benton, Lafayette, Marshall, Prentiss, Tippah and 2 more | 13 hr |
Nearby
Flash Flood Warnings in Mississippi, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.